Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

On Citalopram 30mg. Looking for advice to reduce the side effects by weaning off them correctly?

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 415 Questions
My husband is 33, he is on Citalopram 30mg, and has been on it for around 18 months. He feels much better now and is hoping to wean off the medication soon. I understand there are some not so nice side effects when doing this and we are hoping to reduce these side effects by weaning off them correctly. Can you give any advice on the best way to do this?
Posted Thu, 9 Aug 2012 in Medicines and Side Effects
Answered by Dr. Susanta Padhy 39 minutes later

Thanks for the query

Some principles are below mentioned regarding weaning off

1. Taper off slowly, more is the slower lesser is the chance of relapse, both dose wise and duration wise. Usually 10-25% of dose to be decreased over few weeks to few months. Many factors guide such tapering

2. In the beginning of discontinuation, for initial period there may be some nonspecific symptoms, anxiety like symptoms etc that may automatically subside afterwards

3. The duration for which citalopram to be continued depends on the details of depressive symptomatology in past and at present, total no. depressive episodes in life time ( for e.g for 1st episode of depressive symptoms usual duration of symptoms are 6 to 9 months, but may be longer sometimes; total 3 episodes duration of treatment should preferably be indefinite etc.), any other ongoing psychosocial stressors, co-morbid substance abuse, level of vulnerability for relapse etc.

Hence, I would suggest before deciding to stop, all these points can be discussed with your psychiatrist, rather than taking the decision entirely on your own. As because if the treatment protocol is not followed properly, response may be lowered in the subsequent relapse, if any.

Hope this gives some light on it

I am available for further query

Wish you good luck
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor